MICRO THERAPEUTICS, INC. DBA EV3 AXIUM FRAMING COIL; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Back to Search Results |
| Model Number |
FC-3-8-3D |
| Medical Device Problem Codes |
Difficult or Delayed Positioning (1157); Stretched (1601); Detachment of Device or Device Component (2907); Unintended Movement (3026)
| Health Effect - Clinical Code |
Obstruction/Occlusion (2422)
| Date of Event |
08/11/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Medtronic received information regarding an axium framing coil that had difficulty with positioning and blocked the parent vessel and then detached prematurely.The patient was undergoing a coil embolization procedure to treat a ruptured amorphous aneurysm of the right anterior communicating artery.The aneurysm max diameter was 4.02mm and the neck diameter was 2.89mm.Blood flow was normal.Vessel tortuosity was minimal.It was reported that the microcatheter was in place and the axium framing coil was selected to form the hoop.During hoop formation, the coil was adjusted slightly and hoop formation was considered complete.However, angiography revealed blood flow of one of the a2 vessels was blocked so adjustment of the coil was attempted and the coil was found stretched and detached.It was noted that there was no friction or difficulty during delivery of the coil.There was no damage to the pushwire.The physician did not attempt to detach the coil.Continuous catheter flush was administered during the procedure.The axium framing coil and all accessory devices were prepared per the instructions for use (ifu).The coil embolization procedure continued.Though there was affected blood flow of one of the a2 vessels, there were no patient symptoms associated with the event.Ancillary device: echelon microcatheter (model: 145-5091-150; lot: b204073).
Additional Manufacturer Narrative
A4.Patient weight (65kg) updated.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Additional Manufacturer Narrative
Product analysis: as found condition: the axium prime pusher was returned for analysis within a shipping box; within an unsealed plastic biohazard pouch; within an opened axium prime inner pouch; within a dispenser coil and within an introducer sheath.The echelon-10 micro catheter used during the event was not returned for analysis.Visual inspection/damage location details: no damages or irregularities were found with the introducer sheath.The actuator interface was found securely attached to the coupler tube.The break indicator was found still intact.There were no evidence of detachment attempts at these locations.No damages or irregularities were found with the pusher.The coin was found still against the lumen stop.The shield coil was found stretched.The implant coil was already detached and not returned for analysis.The retainer ring was found damaged.Testing/analysis: the release wire was found still extending out the retainer ring ~0.0032¿ which is within specification (specification: 0.002¿ ¿ 0.005¿).The inner diameter of the retainer ring was measured to be 0.0049¿ at the widest axis, which is no longer within specification (specification: 0.00455¿ ± 0.00010¿).No other anomalies were observed.Conclusion: based on the analysis performed, the customer report of ¿premature detachment" was confirmed.It is likely the damaged retainer ring caused the detach element to slip out and detach the implant coil, however, the cause of the damage could not be determined.Possible causes of damage to retainer ring are patient vessel tortuosity, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation or advancing/retracting the device against resistance.Customer reported there was difficulty positioning, coil blocked the parent vessel, vessel tortuosity as minimal, devices were prepared per ifu, and continuous flush was performed.The customer report of ¿coil loop in parent vessel¿ and ¿difficult placement/positioning¿ could not be determined through device analysis.Possible causes for these two failures are patient vessel tortuosity, catheter tip under stress or catheter kick back.Customer report of coil stretch could not be confirmed through device analysis.As the implant coil and echelon-10 micro catheter used in the event was not returned for analysis, any contribution of the implant coil and micro catheter towards the reported failures could not be determined.There was no indication that the event is related to a potential manufacturing issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.